Tornadoes · United States · Missouri · 2017
EF0 tornado, Knox, Missouri, May 19, 2017
This EF0 tornado ran 0.6 miles across Polk County on May 19, 2017, touching down at 4:19 PM CDT and reaching 100 yards wide. It killed nobody, and did $5,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- May 19, 2017
- Touchdown
- 4:19 PM CDT (21:19 UTC)
- Lifted
- 4:20 PM CDT (21:20 UTC)
- On the ground
- 1 minutes
- Path length
- 0.6 miles (0.9 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- County
- Polk County
- Touchdown point
- 37.422, -93.593
- Lift-off point
- 37.430, -93.590
- Record number
- 1705191519-01
The damage survey
6 damage points were recorded along this path by NWS SGF, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 85 mph.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
Multiple rounds of severe thunderstorms over a two day period produced numerous weak tornadoes and wind damage reports across the Missouri Ozarks. Training of storms led to localized heavy rainfall and minor flooding reports.
An EF-0 tornado touched down near the Greene County and Polk County line northwest of Walnut Grove. Several trees were uprooted and there was damage to outbuildings. Estimated maximum winds were up to 85 mph.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
18 minutes of warning. NWS SGF issued a tornado warning for this county at 21:01 UTC, 18 minutes before the tornado touched down, in force until 21:45 UTC.
The county was under a tornado watch, issued at 20:11 UTC and running to 02:48 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 04:06 UTC | 07:43 UTC | Tornado Watch | SGF |
| 06:47 UTC | 07:45 UTC | Severe Thunderstorm Warning | SGF |
| 20:11 UTC | 02:48 UTC | Tornado Watch | SGF |
| 21:01 UTC | 21:45 UTC | Tornado Warning | SGF |
| 21:11 UTC | 22:15 UTC | Severe Thunderstorm Warning | SGF |
| 02:48 UTC | 04:44 UTC | Tornado Watch | SGF |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:59 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the tornado touched down at May 19, 2:52 PM CDT, 1 hour 27 minutes earlier.
Area forecast discussion, May 19, 2:52 PM CDT, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
252 PM CDT Fri May 19 2017
.SHORT TERM...(This evening through Saturday)
Issued at 245 PM CDT Fri May 19 2017
An upper level low remains over the Rockies region this afternoon.
The low will slowly spread east into the Plains this evening and
tonight. Ahead a line of storms has already developed across
northeast Oklahoma/southwestern Missouri.
A low level jet has helped the atmosphere recover this afternoon
as MLCAPE values have increased to over 1500J/kg. Expect the line
of storms to continue to lift northeast this afternoon into this
evening. Additional storms have also developed across southern
Oklahoma and Texas this afternoon this activity will also
spread/expand to the northeast into the western portions of the
area by early/mid evening then spread east across the rest of the
area through the evening into the early overnight hours.
The low level jet will remain out of the south ahead of the low
which will keep an unstable air mass across the area through this
evening, may actually increase some as the air mass to the south
continues to advect north. Theta-E difference are also increasing
across the area as moisture advects north into the area. This will
support a damaging wind risk to 70 mph with both the line
currently pushing into the area and also with any additional line
of storms that spread across the area this evening. 0-3km bulk
shear vectors are and will generally remain out of the northeast
at 30kt which will support a meso vort and spin up tornado risk
with any line segments that can surge to the northeast through the
evening/early overnight hours.
The line of storms should start to spread east of the area by
the early overnight hours. The upper level low will still be to
our west allowing showers and storms to remain possible through
the overnight hours with more light showers occurring during the
day on Saturday.
.LONG TERM...(Saturday Night through Friday)
Issued at 245 PM CDT Fri May 19 2017
A cold front will push through the area by Saturday night. Surface
high pressure and a cooler air mass will then spread into the
area behind the front. The region will stay in northwest flow in
flow through much of next week. This will result in cooler
conditions as highs in the 60s into the lower 70s occur each
afternoon. An upper level disturbance will move through the region
mid week, which will help reinforce the cooler conditions. This
disturbance will also bring some chances for a few showers and
storms to the area Tuesday and Wednesday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1220 PM CDT Fri May 19 2017
For the KSGF, KJLN, and KBBG TAFS: Showers and storms have
developed across northeaster Oklahoma and will track northeast
across the area this afternoon. This activity is expected to
remain just north of the KBBG area but will likely affect the KJLN
and KSGF sites this afternoon. This activity will spread east of
the TAF sites by late this afternoon. IFR visibilities will be
possible with any storm.
Additional storms are expected to develop across the area this
evening, likely in the form of a line. There will be a risk for
strong winds within this line of storms. IFR conditions will also
be possible with any storm this evening. Showers and a few storms
will remain possible over night as a storm system tracks east
across the region.
Ceilings are expected to lower into the MVFR and possibly the IFR
range Saturday morning.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through Saturday morning for MOZ055-066>068-
077-078-088-089-093-094-101>103.
KS...Flash Flood Watch through Saturday morning for KSZ073-097-101.
&&
SHORT TERM...Wise
LONG TERM...Wise
AVIATION...WiseHazardous weather outlook, May 19, 3:40 PM CDT, 39 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 340 PM CDT Fri May 19 2017 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-202045- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 340 PM CDT Fri May 19 2017 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...This Afternoon and Tonight. Weather hazards expected... Limited Tornado risk. Elevated Hail risk. Elevated Thunderstorm wind damage risk. Elevated Flooding risk. Significant Lightning risk. DISCUSSION... A line of thunderstorms is currently located across southwestern Missouri this afternoon and will continue to lift northeast across the area late this afternoon into early this evening. This line of storms will have the potential for damaging wind gust up to 70 mph. There will also be a spin up tornado risk with any surges in the line to the northeast. Hail up to the size of quarters will also be possible with a few of the strongest updrafts. Additional storms have developed across central Oklahoma to the south into Texas, and are still expected to lift northeast. A line of storms is expected to develop and spread east across the area this evening into the early overnight hours. Winds to 70 mph and hail to the size of quarters will also be possible with these storms this evening into the early overnight hours. There will also be a brief tornado risk with any surges in the lines to the northeast with these storms too. There will also be a risk for flash flooding as multiple rounds of rain are expected into tonight, especially where training of storms can develop. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Storms should come to an end on Saturday, with storm total rainfall amounts of 1 to 3 inches. The heaviest rainfall amounts and higher flooding potential is expected to occur over southeast Kansas and west central Missouri. Additional thunderstorms will return Monday as another storm system moves in from the northwest. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon into this evening across southeastern Kansas and the Missouri Ozarks. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Wise
In the hours before
Local storm report, May 19, 3:30 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
330 PM CDT FRI MAY 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0311 PM TSTM WND DMG 1 NW NEOSHO 36.88N 94.38W
05/19/2017 NEWTON MO EMERGENCY MNGR
TREES AND POWERLINES DOWN.
&&
ARBLocal storm report, May 19, 3:43 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
343 PM CDT FRI MAY 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM TSTM WND DMG PIERCE CITY 36.95N 94.00W
05/19/2017 LAWRENCE MO EMERGENCY MNGR
ESTIMATED 60 MPH WINDS.
&&
ARBLocal storm report, May 19, 3:49 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
349 PM CDT FRI MAY 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM TSTM WND DMG 5 SSE LA RUSSELL 37.08N 94.03W
05/19/2017 LAWRENCE MO EMERGENCY MNGR
REPORT OF A HOME HEAVY DAMAGED NEAR EXIT 33
ON I-44.
&&
ARBLocal storm report, May 19, 4:00 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
400 PM CDT FRI MAY 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0344 PM TSTM WND DMG 2 S STOTTS CITY 37.08N 93.95W
05/19/2017 LAWRENCE MO EMERGENCY MNGR
MULTIPLE BUILDINGS DAMAGED NEAR 39.8 MM
ALONG I-44 PER MERCY EMS SUPERVISOR.
&&
ARBLocal storm report, May 19, 4:03 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
403 PM CDT FRI MAY 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM TSTM WND DMG 1 NNE HOBERG 37.09N 93.84W
05/19/2017 LAWRENCE MO EMERGENCY MNGR
CAR BLOWN OFF OF I-44 NEAR 43 MM ALONG I-44.
&&
ARBLocal storm report, May 19, 4:07 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
407 PM CDT FRI MAY 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0311 PM TSTM WND DMG 1 N NEOSHO 36.89N 94.37W
05/19/2017 NEWTON MO EMERGENCY MNGR
MULTIPLE REPORTS OF TREES AND POWERLINES
DOWN ACROSS THE NORTHERN PORTIONS OF NEOSHO.
SOME STRUCTURAL DAMAGE ALSO REPORTED.
&&
ARBThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Springfield, MO (KSGF), 12:00Z
9.3 hours before the tornado, 61 km from the path. May 19, 2017.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -80475 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 968 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -97 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.3 K/km
Springfield, MO (KSGF), 00:00Z
2.7 hours after it, 61 km from the path. May 20, 2017.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -71392 J/kg
- Surface CAPE
- 37 J/kg
- Mixed-layer LCL
- 1427 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -186 m²/s²
- 0-3 km storm-relative helicity
- -113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.5 K/km
The surface observations
Springfield (SGF), 27 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 19:20 UTC | 1012.9 | |||||
| 19:25 UTC | 180° 13 kt | 1012.9 | ||||
| 19:30 UTC | 190° 13 kt | 1012.9 | ||||
| 19:35 UTC | 170° 13 kt | 1012.9 | ||||
| 19:40 UTC | 170° 12 kt | 1012.5 | ||||
| 19:45 UTC | 170° 11 kt | 1012.5 | ||||
| 19:50 UTC | 170° 16 kt | 1012.5 | ||||
| 19:52 UTC | 77 | 67 | 180° 15 kt | 1012.5 | ||
| 19:55 UTC | 1012.5 | |||||
| 20:00 UTC | 180° 13 kt | 1012.5 | ||||
| 20:05 UTC | 1012.5 | |||||
| 20:10 UTC | 1012.5 | |||||
| 20:15 UTC | 170° 12 kt | 1012.9 | ||||
| 20:20 UTC | 160° 13 kt | 18 | 1012.5 | |||
| 20:25 UTC | 190° 13 kt | 1012.5 | ||||
| 20:30 UTC | 160° 14 kt | 1012.5 | ||||
| 20:35 UTC | 170° 9 kt | 1012.2 | ||||
| 20:40 UTC | 1012.2 | |||||
| 20:45 UTC | 170° 12 kt | 1012.5 | ||||
| 20:50 UTC | 170° 10 kt | 1012.5 | ||||
| 20:52 UTC | 76 | 67 | 180° 12 kt | 1012.5 | ||
| 20:55 UTC | 180° 9 kt | 1012.5 | ||||
| 21:00 UTC | 170° 10 kt | 1012.5 | ||||
| 21:05 UTC | 180° 11 kt | 1012.9 | ||||
| 21:10 UTC | 180° 11 kt | 1013.2 | ||||
| 21:15 UTC | 170° 12 kt | 1013.2 | ||||
| 21:20 UTC | 75 | 67 | 180° 10 kt | 1013.2 | VCTS | |
| 21:25 UTC | ||||||
| 21:30 UTC | 69 | 61 | 250° 22 kt | 34 | 1015.9 | TSRA |
| 21:32 UTC | 67 | 61 | 250° 19 kt | 34 | 1015.2 | +TSRA |
| 21:35 UTC | 250° 15 kt | 1014.9 | +RA BR | |||
| 21:39 UTC | 63 | 61 | 230° 14 kt | 25 | 1015.2 | +TSRA BR |
| 21:40 UTC | 220° 13 kt | +RA BR | ||||
| 21:45 UTC | 210° 5 kt | 1014.2 | +RA BR | |||
| 21:47 UTC | 62.6 | 62.6 | 200° 3 kt | 1014.2 | +TSRA BR | |
| 21:50 UTC | 160° 5 kt | 1014.2 | +RA BR | |||
| 21:52 UTC | 64 | 62 | 150° 6 kt | 1014.2 | TSRA BR | |
| 21:55 UTC | 64 | 62 | 160° 8 kt | 1014.2 | -TSRA BR | |
| 22:00 UTC | 120° 5 kt | 1013.2 | -RA | |||
| 22:05 UTC | 0° 0 kt | 1013.2 | RA BR | |||
| 22:10 UTC | 0° 0 kt | 1013.2 | -RA | |||
| 22:15 UTC | 140° 8 kt | 1013.9 | -RA | |||
| 22:20 UTC | 130° 5 kt | 1013.5 | -RA | |||
| 22:25 UTC | 110° 6 kt | 1013.5 | -RA | |||
| 22:26 UTC | 64 | 62 | 110° 6 kt | 1013.5 | VCTS -RA | |
| 22:30 UTC | 100° 8 kt | 1013.2 | -RA | |||
| 22:35 UTC | 1012.9 | -RA | ||||
| 22:40 UTC | 90° 10 kt | 1012.5 | -RA | |||
| 22:45 UTC | 64 | 62 | 90° 10 kt | 1012.2 | -RA | |
| 22:50 UTC | 90° 9 kt | 1012.2 | ||||
| 22:52 UTC | 65 | 63 | 90° 8 kt | 1012.2 | ||
| 22:55 UTC | 90° 6 kt | 1012.2 | ||||
| 23:00 UTC | 110° 7 kt | 1012.2 | ||||
| 23:05 UTC | 110° 7 kt | 1012.2 | ||||
| 23:10 UTC | 120° 9 kt | 1012.5 | ||||
| 23:15 UTC | 120° 9 kt | 1012.5 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Springfield radar (KSGF), 27 km away, was scanning. The volume nearest the touchdown began at 21:18 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 20:40 UTC | TSTM WND DMG | 5 Sse La Russell | Lawrence, MO | REPORT OF A HOME HEAVY DAMAGED NEAR EXIT 33 ON I-44. |
| 20:42 UTC | TORNADO | 3 N Freistatt | Lawrence, MO | AN EF-1 TORNADO WITH ESTIMATED WINDS OF 95 MPH TOUCHED DOWN SOUTHWEST OF MOUNT VERNON. THE TORNADO WAS ON THE GROUND FOR ABOUT 4 MILES AND WAS ABOUT 300 YARDS WIDE. A COUPLE OF OUTBUILDINGS WERE DAMAGED AND SEVERAL TREES |
| 20:42 UTC | TORNADO | 3 S Stotts City | Lawrence, MO | AN EF-1 TORNADO WITH ESTIMATED WINDS OF 95 MPH TOUCHED DOWN SOUTHWEST OF MOUNT VERNON. THE TORNADO WAS ON THE GROUND FOR ABOUT 4 MILES AND WAS ABOUT 300 YARDS WIDE. A COUPLE OF OUTBUILDINGS WERE DAMAGED AND SEVERAL TREES |
| 20:44 UTC | TSTM WND DMG | 2 S Stotts City | Lawrence, MO | MULTIPLE BUILDINGS DAMAGED NEAR 39.8 MM ALONG I-44 PER MERCY EMS SUPERVISOR. |
| 20:45 UTC | TSTM WND DMG | 1 Nne Hoberg | Lawrence, MO | CAR BLOWN OFF OF I-44 NEAR 43 MM ALONG I-44. |
| 20:49 UTC | TSTM WND DMG | 2 Wnw Mount Vernon | Lawrence, MO | REPORT OF A BARN IN THE ROADWAY ALONG OO HIGHWAY 1/4 MILE WEST OF 39 HIGHWAY. |
| 20:55 UTC | TSTM WND DMG | Miller | Lawrence, MO | SOCIAL MEDIA PICTURE OF BLEACHERS THROWN INTO NETTING AT THE MILLER BALLPARK. TIME ESTIMATED FROM RADAR. |
| 20:57 UTC | TORNADO | 1 Nnw Miller | Lawrence, MO | AN EF-0 RATED TORNADO OCCURRED NORTH-NORTHWEST OF MILLER, WITH ESTIMATED PEAK WINDS OF 85 MPH. THE TORNADO HAD A PATH LENGTH OF 1 MI WITH AN APPROXIMATE WIDTH OF 100 YARDS. THE TORNADO CAUSED DAMAGE TO NUMEROUS TREES, AS |
| 21:00 UTC | TSTM WND DMG | Lockwood | Dade, MO | SEVERAL LIMBS DOWN IN EVERTON AND LOCKWOOD. |
| 21:05 UTC | TORNADO | 3 Se Everton | Dade, MO | A BRIEF EF-0 RATED TORNADO OCCURRED 3 MILES SOUTHEAST OF EVERTON IN DADE COUNTY ALONG DADE RD 231. MULTIPLE TREES WERE DAMAGED ALONG A PATH IN THE AREA. THE PATH WAS APPROXIMATELY 0.83 MILES LONG, WITH AN ESTIMATED PEAK |
| 21:12 UTC | TORNADO | 2 Ene Everton | Dade, MO | A BRIEF EF-0 RATED TORNADO OCCURRED 2 MILES ENE OF EVERTON. DAMAGE WAS LIMITED TO SEVERAL TREES ON EITHER SIDE OF E DADE RD 152. THE PATH WAS APPROXIMATELY 1/2 MILE LONG WITH AN ESTIMATED PEAK WIND SPEED OF 80 MPH. |
| 21:19 UTC | TORNADO | 3 Wnw Walnut Grove | Polk, MO | AN EF0 TORNADO OCCURRED ALONG THE GREENE/POLK COUNTY LINE WNW OF WALNUT GROVE ON THE AFTERNOON OF MAY 15. DAMAGE INCLUDED SEVERAL UPROOTED TREES AND DAMAGE TO AN OUTBUILDING JUST INSIDE POLK COUNTY. THE TORNADO HAD A PAT |
| 21:19 UTC | TORNADO | 3 Wnw Walnut Grove | Polk, MO | AN EF0 TORNADO OCCURRED ALONG THE GREENE/POLK COUNTY LINE WNW OF WALNUT GROVE ON THE AFTERNOON OF MAY 19. DAMAGE INCLUDED SEVERAL UPROOTED TREES AND DAMAGE TO AN OUTBUILDING JUST INSIDE POLK COUNTY. THE TORNADO HAD A PAT |
| 21:24 UTC | TSTM WND DMG | 3 Wnw Walnut Grove | Polk, MO | MULTIPLE TREES DOWN, GARAGE DAMAGED. |
| 21:24 UTC | HAIL 1.25 | Republic | Greene, MO | QUARTER TO HALF DOLLAR SIZED HAIL PER PICTURE POSTED ON SOCIAL MEDIA. |
| 21:46 UTC | TSTM WND DMG | Humansville | Polk, MO | POWERLINES DOWN BEHIND THE US BANK IN HUMANSVILLE. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2017 tornado in MissouriEvery tornado in Missouri since 1950Warnings in force in Missouri nowThe forecast where you are
The other tornadoes of May 19, 2017
43 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 19 | 1:04 AM CDT | EF0 | Barry, MO | 0.1 | 100 | $50,000 | ||
| May 19 | 1:28 AM CDT | EF0 | Taney, MO | 0.3 | 75 | 1 | $10,000 | |
| May 19 | 1:30 AM CDT | EF1 | Taney, MO | 8.7 | 200 | |||
| May 19 | 1:54 AM CDT | EF0 | Greene, MO | 2.5 | 200 | $100,000 | ||
| May 19 | 2:00 AM CDT | EF0 | Christian, MO | 3.0 | 500 | $100,000 | ||
| May 19 | 2:15 AM CDT | EF1 | Webster, MO | 2.0 | 300 | $10,000 | ||
| May 19 | 3:00 AM CDT | EF0 | Wright, MO | 0.3 | 50 | $5,000 | ||
| May 19 | 3:12 AM CDT | EF0 | Oregon, MO | 0.8 | 300 | $50,000 | ||
| May 19 | 4:15 AM CDT | EF1 | Callaway, MO | 1.6 | 50 | |||
| May 19 | 4:23 AM CDT | EF0 | Montgomery, MO | 4.0 | 75 | |||
| May 19 | 2:55 PM CDT | EF1 | McDonald, MO | 2.0 | 10 | $50,000 | ||
| May 19 | 3:10 PM CDT | EF0 | Newton, MO | 4.1 | 300 | $50,000 | ||
| May 19 | 4:22 PM EDT | EF1 | Crawford, IN | 0.2 | 50 | $250,000 | ||
| May 19 | 3:23 PM CDT | Unrated | Runnels, TX | 0.0 | 30 | |||
| May 19 | 3:37 PM CDT | EF0 | Barber, KS | 0.4 | 50 | |||
| May 19 | 3:42 PM CDT | EF1 | Lawrence, MO | 4.2 | 300 | $50,000 | ||
| May 19 | 3:53 PM CDT | EF0 | Barber, KS | 3.0 | 150 | |||
| May 19 | 3:57 PM CDT | EF0 | Lawrence, MO | 1.0 | 100 | $5,000 | ||
| May 19 | 4:05 PM CDT | EF0 | Dade, MO | 0.9 | 100 | |||
| May 19 | 4:11 PM CDT | EF0 | Pratt, KS | 2.2 | 50 | |||
| May 19 | 4:12 PM CDT | EF0 | Dade, MO | 0.5 | 75 | |||
| May 19 | 4:14 PM CDT | EF0 | Pratt, KS | 4.5 | 75 | |||
| May 19 | 4:22 PM CDT | EF0 | Kingman, KS | 0.2 | 50 | |||
| May 19 | 4:53 PM CDT | EF0 | Kingman, KS | 0.3 | 50 | |||
| May 19 | 5:10 PM CDT | EF0 | Kingman, KS | 0.3 | 50 | |||
| May 19 | 5:32 PM CDT | EF0 | Reno, KS | 0.7 | 50 | |||
| May 19 | 5:37 PM CDT | EF0 | Reno, KS | 0.6 | 50 | |||
| May 19 | 6:00 PM CDT | Unrated | Archer, TX | 0.5 | 50 | |||
| May 19 | 6:27 PM CDT | EF1 | Cole, MO | 0.9 | 75 | |||
| May 19 | 7:15 PM CDT | EF0 | Clay, KS | 0.0 | 20 | |||
| May 19 | 7:22 PM CDT | Unrated | Carter, OK | 0.2 | 50 | |||
| May 19 | 7:24 PM CDT | Unrated | Carter, OK | 0.2 | 50 | |||
| May 19 | 7:27 PM CDT | Unrated | Coleman, TX | 0.1 | 25 | |||
| May 19 | 7:31 PM CDT | Unrated | Carter, OK | 0.2 | 50 | |||
| May 19 | 7:47 PM CDT | Unrated | Carter, OK | 2.0 | 400 | |||
| May 19 | 7:48 PM CDT | EF0 | Chase, KS | 0.2 | 50 | |||
| May 19 | 8:09 PM CDT | EF0 | Morris, KS | 0.0 | 25 | |||
| May 19 | 8:25 PM CDT | EF1 | Chase, KS | 0.8 | 60 | |||
| May 19 | 8:38 PM CDT | EF0 | Lyon, KS | 0.0 | 25 | |||
| May 19 | 9:32 PM CDT | Unrated | Johnston, OK | 1.5 | 50 | |||
| May 19 | 9:44 PM CDT | Unrated | Johnston, OK | 2.0 | 50 | |||
| May 19 | 9:56 PM CDT | Unrated | Johnston, OK | 6.0 | 50 | |||
| May 19 | 10:13 PM CDT | Unrated | Coal, OK | 3.0 | 50 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.